Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 78, NWS Wilmington, NC

July 7, 1997New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 7, 1997, 5:13 PM EDT for New Hanover County, North Carolina. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 1997, 5:13 PM EDT (21:13 UTC)
Expired
Jul 7, 1997, 6:00 PM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:30 PM EDTThunderstorm Wind 50Castle Hayne, NCLARGE TREE LIMBS DOWN
Jul 7, 5:50 PM EDTHail 1(Ilm)Wilmington Arpt, NC1 INCH HAIL ON INTERSTATE 40 JUST SOUTH OF THE NORTHEAST CAPE FEAR RIVER
Jul 7, 6:10 PM EDTThunderstorm Wind 50Wrightsville Beach, NCTREES DOWN IN THE LANDFALL COMMUNITY NEAR WRIGHTSVILLE BEACH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1752 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 072111 RRA
SVRILM
NCC129-072200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
513 PM EDT MON JUL 7 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN NORTH CAROLINA

   ...NEW HANOVER COUNTY

 
AT 509 PM EDT...A SEVERE THUNDERSTORM WAS WAS 6 MILES
NORTHEAST OF WILMINGTON MOVING SLOWLY TO THE EAST AT 5 MPH.

THIS STORM WILL BE IN THE VICINITY OF...
        CASTLE HAYNE            BY 515 PM EDT
        MASONBORO               BY 525 PM EDT
        WRIGHTSBORO             BY 535 PM EDT
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

HEWITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:18 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 7, 1:18 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
118 PM EDT MON JUL 7 1997

ZFP: SRT TERM...ATMSPH ACRS ERN NC BECOMING MORE UNSTABLE WITH CAPES
AOA 3000 AS TEMPS RISE INTO UPPR 80S/MID 90S WITH DWPTS IN 70S. JUST
STARTING TO SEE A FEW CELLS DVLP INLND FROM CST AND EXPECT THIS
TREND TO CONTINUE THIS AFTN...WL LIKELY NEED A EVENING POP MANY
AREAS TO CVR THIS ACTVTY. OVERNIGHT CNVCTN SHLD DISSIPATE WITH LOSS
OF HEATING AND NO UPR SUPPORT WITH PTLY CLDY SKIES AND TEMPS LOW TO
MID 70S. ON TUES TSTMS SHLD BE A LITTLE MORE NUMEROUS AS SRN STRM
SRT WV APPROACHES THE SRN CST. ALTHOUGH THIS FEATURE IS WEAK IT
SHOWS UP NICELY IN WTR VAPOR LOOPS AND SHLD PRODUCE SOME UVV ACRS
ERN NC TUE AFTN. WITH MOIST UNSTBLE AIR ACRS REGION TSTMS SHLD DVLP
ERLY AFTN WITH SOME STRG STORMS LIKELY ESPECIALLY WHERE LOW LVL
CNVRGNCE IS STRNGEST NEAR SEA BRZ. WITH VORT AND ASSOCIATED WEAK UPR
DIFL OVER RGN TUE NIGHT CNVCTN MAY BE SLOW TO DISSIPATE AND WL LIKELY
NEED DECENT POP(30/40). ON WED MDLS CONT TO SHOW WEAK VORT NEAR CST
WITH HINT OF SFC LOW...THINK CNVCTN WILL DVLP FAIRLY QUICKLY ON SEA
BRZ WED WITH AGAIN PRETTY DECENT POP(40) NEEDED.
^
CWF: PRES GRDNT REMAINS RATHER LOOSE THRU PD WITH WINDS REMAINING LIGHT.
APPEARS WINDS SHLD BE MAINLY S/SW THRU PD HOWEVER COULD BE VARIABLE
AT TIMES ESPECIALLY AT NIGHT. FOR NOW WILL PROB GO WITH MAINLY S
WINDS OF 15 KTS OR LESS.

.MHX...NONE.

FREDERICK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:10 PM EDTTornado WarningILMNew Hanover, Pender25 min
Jul 7, 6:26 PM EDTFlash Flood WarningILMNew Hanover, Pender119 min
Jul 7, 7:00 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus, Pender50 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.